Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2008, 3:10 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2008, 3:10 PM MST (22:10 UTC)
- Expired
- Aug 17, 2008, 6:38 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 154 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 172212 FFWFGZ AZC005-180215- /O.NEW.KFGZ.FF.W.0022.080817T2210Z-080818T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 310 PM MST SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. FLOOD WATERS ARE LIKELY MOVING DOWN RED LAKE WASH...MONUMENT WASH...AS WELL AS UPPER PORTIONS OF CATARACT CREEK. THIS WARNING IS IN ADDITION TO A FLASH FLOOD WARNING ALREADY IN EFFECT FOR LOWER PORTIONS OF CATARACT CREEK AND THE SUPAI AREA. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3576 11233 3534 11212 3535 11242 3574 11254 $$ DJO
1 follow-up statement
000 WGUS75 KFGZ 180138 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 638 PM MST SUN AUG 17 2008 AZC005-180148- /O.CAN.KFGZ.FF.W.0022.000000T0000Z-080818T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 638 PM MST SUN AUG 17 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO COUNTY... THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A NEW FLASH FLOOD WARNING. THE WARNED AREA REMAINS IN A FLASH FLOOD WARNING THROUGH MIDNIGHT TONIGHT. LAT...LON 3576 11233 3534 11212 3535 11242 3574 11254 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:00 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 17, 3:00 PM MST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST MON AUG 17 2008 .SYNOPSIS...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TUESDAY ACROSS MOST OF NORTHERN ARIZONA. A DRYING TREND IS EXPECTED TO START MID-WEEK...WITH DECREASING THUNDERSTORM ACTIVITY THROUGH FRIDAY. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED SHORTLY AFTER 1100 AM MST THIS MORNING ACROSS THE MOGOLLON RIM AND ARE RUNNING ALONG AND SLIGHTLY EAST OF THE RIM TO THE SOUTHEAST. THE STORMS ARE RUNNING PRETTY MUCH SINGLE FILE AT THIS TIME...WHICH IS EQUATING TO DECENT PRECIPITATION AMOUNTS IN A SMALL AREA. WILL CONTINUE TO SEE THE ACTIVITY THROUGH THE LATER AFTERNOON AND AND EARLY EVENING HOURS...WITH THE ACTIVITY GRADUALLY DIMINISHING AFTER SUNSET. RIDGE OF HIGH PRESSURE TO THE WEST OF THE STATE WILL GRADUALLY PUSH TO THE EAST. THERE WILL BE SOME DRYING OUT OF THE AIR MASS...BUT WE WILL PROBABLY SEE SOME SHOWERS AND THUNDERSTORM DEVELOPING IN THE AFTERNOON. HAVE ADJUSTED POPS UPWARD SLIGHTLY TO ACCOUNT FOR THIS. ALSO...THE STEERING FLOW FOR STORMS LOOKS LIKE IT WILL BE MORE OUT OF A WESTERLY AND NORTHWESTERLY DIRECTION FOR TUESDAY. AS A RESULT WE HAVE SHADED POP GRIDS ACCORDINGLY. FOR WEDNESDAY THROUGH SATURDAY...THE DRYING TREND CONTINUES AND POP COVERAGE HAS BEEN KEPT IN THE SLIGHT CHANCE CATEGORY. MODELS ARE NOT CONSISTENT WITH THE PLACEMENT OF THE HIGH FOR THE WEEKEND...SO HAVE KEPT LOW POPS IN THE FORECAST UNTIL THERE IS BETTER CONSISTENCY WITH THE SOLUTIONS. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING...WITH ISOLATED THUNDERSTORMS AFTER 03Z. DRIER AIR WILL CONTINUE TO FILTER INTO THE AREA ON TUESDAY...WITH ONLY WIDELY SCATTERED STORMS EXPECTED OVER THE HIGH TERRAIN IN THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. THURSDAY THROUGH SATURDAY...EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS. LITTLE ACTIVITY IS EXPECTED NORTH OF THE RIM. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...............42 AVIATION/FIRE WX.....BAK VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 958 AM MST SUN AUG 17 2008 AZZ004>018-037>040-180715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 958 AM MST SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT AROUND 15 TO 20 MPH. SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24 TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 12 hr |
| Aug 17, 12:19 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 17, 6:38 AM MST | Flash Flood Warning | FGZ | Coconino | 12 hr |
| Aug 17, 1:50 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 17, 2:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 17, 3:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Aug 17, 4:53 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.